Send your news, photos and videos by texting bucksfreepress to 80360 or email
Inquest: Tube in man's nose led to Wycombe Hospital death
AN ELDERLY man died in Wycombe Hospital after vomiting following nurses’ attempts to insert a tube into his stomach, an inquest heard this week.
Beaconsfield Coroners Court heard that Ghulab Khan, 86, from High Wycombe, became unresponsive after vomiting and died shortly afterwards from aspiration, with underlying tuberculosis and severe coronary heart disease a contributing factor.
The retired labourer was admitted to Wycombe hospital on April 20 and developed a condition which caused his bowel to become distended and full of gas.
After an attempt to insert a tube to relieve his symptoms failed when it coiled in his throat, the nurse treating Mr Khan called for help from more experienced colleague Thresiama Augustin, who also failed in her first attempt.
Once the tube was fitted, Mr Khan began vomiting and died shortly afterwards in the early hours of May 20.
His son Mohammed Ashaq, who was at his father’s side, disputed nurses’ account of events, claiming there were four attempts to fit the tube, not three, and that vomiting only began after the tube was removed.
The attempt by nurse Nicola Penn went unrecorded in her case notes, and Mr Ashaq claimed she tried twice before calling for assistance, something the nurse could not recall.
Both nurses admitted to coroner Richard Hulett that they had never before witnessed someone vomiting after a nasogastric tube fitting, but that they were aware of the possibility.
He was also told that the failure to properly fit a tube due to it coiling in the patient's throat is common.
Mr Hulett said: "His death was against the background of his natural diseases, but they did not actually carry him off at the end of his days."
The Coroner registered a narrative verdict on Monday of aspiration due to vomiting after the insertion of an NG tube, and due to generalised tuberculosis and severe coronary heart disease.
Comments are closed on this article.